Heavy Rain, Union
- When
- June 23, 4:00 PM CST to June 24, 11:40 AM CST
- Where
- Union County, 3.46 mi SW of Spaulding
- Reported by
- Mesonet
- Coordinates
- 41.110, -94.420
Event total rainfall of 5.11 inches so far. Measured by a personal weather station.
A surface boundary across northwest Iowa in the morning slowly sunk into central Iowa later in the day. By then, daytime heating resulted in sufficient destabilization for for convective development along the boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A surface boundary across northwest Iowa in the morning slowly sunk into central Iowa later in the day. By then, daytime heating resulted in sufficient destabilization for for convective development along the boundary. Surface based CAPE of 2000 J/kg was present across central to southern Iowa, though weaker deep layer shear of 25 kts or less prevent better organization of storms. Gusty winds of 60 to 65 mph were observed with storms, especially early on in storm development with dry air in the lowest levels. As deep saturation occurred through the late evening and overnight, the primary hazard of concern transitioned from damaging winds to heavy rain. Repeated heavy rain fell across southern portions of Iowa and deep warm cloud layers allowed for efficient rain production. PWAT values were generally in the 2 to 2.3 range and rain totals through late morning on June 24 were from 4 to 6 inches in a band across southern Iowa with isolated totals of 7 to 8 inches or more. Despite these very high rainfall amounts, very little hydrologic issues were reported. This was likely avoided thanks to rain falling across rural areas with quickly maturing crops able to absorb the heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 23, 1:56 PM CST, 2 hours 4 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 256 PM CDT Mon Jun 23 2025 .KEY MESSAGES... - Heat Advisory remains in effect from around Des Moines southward and eastward until late this afternoon/evening. Warm temperatures in the 80s-90s for the rest of this week. - Multiple rounds of thunderstorms are forecast this afternoon through at least Thursday. Scattered severe storms remain possible this afternoon into tonight across much of central Iowa with strong winds and heavy rainfall the primary threats. Additional strong to severe storm threats exist on subsequent days but activity is somewhat dependent on the previous day. - In addition to the severe weather potential, heavy rain will be possible at times this week and flooding concerns increase with subsequent events, especially in urban areas or where multiple rounds of heavy rain fall successively. && .DISCUSSION... Issued at 248 PM CDT Mon Jun 23 2025 Another active week has begun with shower/storm development having already occurred over northern into north central Iowa early this afternoon near to just south of the surface boundary that is a main driver of our storms today, and will continue to be a driver over the next several days as it stalls out and wobbles north to south and back with time through much of the upcoming week. Although temperatures to the north of this boundary in northwest Iowa are only in the 70s, temperatures have warmed again into the 80s or 90s with near widespread dewpoints in the 70s. Although in the short term this means another very warm day is ongoing in much of southern to eastern Iowa with heat indices near to over 100, it also means the environment is becoming increasingly unstable with anywhere from 1000-2500 J/kg of MLCAPE, and up to another 1000 J/kg more than that at the surface per 18Z SPC Mesoanalysis. Although shear remains lackluster south of the boundary in the warm sector with profiles largely unidirectional, still expecting storms to continue to develop as H700 temperatures decrease and in turn inhibition continues to weaken over the next several hours and into this evening. The strongest storms/biggest severe threat will be with the initial storms that develop this afternoon into evening. Can't fully rule out some hail or a brief tornado with these initial storms or any storm mergers near/along the boundary prior to having to compete with other updrafts, but these are generally less likely threats with any cold pools in the warm sector likely struggling to stay in balance, as noted in the previous update. Thus, the main threat remains strong wind gusts as storms pulse up and then collapse down, with gusty winds also possible along storm outflows, or if storms can actually organize into some kind of line. If this later threat occurs, the wind threat could continue later into the evening, as starting to be noted by some of the CAMs in far southern Iowa, and will continue to be monitored closely. With the unidirectional flow previously mentioned, the boundary remains largely parallel to the mean flow which will also allow for storms to train over the same area increasing the hydro threat with time. Although not overly robust, the LLJ redevelops overnight allowing the rain to continue through much of the night leading to rain totals of 1-3" over portions of central into southern Iowa with localized higher totals certainly possible. Rain totals to the north remain on the lower side, but could near up to 2" by 7 AM Tuesday per the HREF localized probability matched mean. With the large bulk of this QPF through these first 24 hours of our active week in southern Iowa that has more hydro capacity, did not pursue a flood watch for flash flooding at this time, but for any of these larger QPF values that fall in an urban area, flash flooding is certainly possible. Ponding in any poor drainage or low lying areas is expected and conditions will be monitored closely. See the hydro discussion for additional information on the hydro threat. Depending on any MCV activity and associated outflow that may/may not develop tonight, the surface boundary stays stalled out in the area, as noted above, allowing for additional storm development tomorrow afternoon and evening once the morning activity moves out. At this time, activity looks largely isolated but with additional diurnal instability developing, more strong to severe storms are not out of the question near the boundary or any other lingering features. Exactly where this occurs is somewhat dependent on how things play out tonight into tomorrow morning, but with shear still not overly robust, main threat would once again be gusty winds with activity not overly organized but should that occur, then maybe some hail. By overnight into Wednesday morning, additional rain or storms move in along a shortwave with additional afternoon/evening storm development possible as well. Each event will continue heighten the hydro threat from a flooding stand point (again, see hydro discussion) with the severe threat in time and place dependent each day on the day before and the location of the lingering boundary with this active weather continuing through the work week though not necessarily at every time step as noted by the extended NBM forecast. Will continue to refine PoPs with time through the week. Although warm in the 80s to 90s, the daily precipitation/storm chances will keep heat indicies lower this week. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1248 PM CDT Mon Jun 23 2025 VFR with isolated MVFR conditions ongoing early this afternoon, though some IFR CIGs are just to the west as well as cloud cover continues to increase ahead of the developing showers and storms. Although morning showers have dissipated, the afternoon shower and storm development has just begun over northern into north central Iowa. Showers/storms will continue to drift southeastward with time into tonight with severe storms possible, especially near onset of the developing line, but will be addressed in real time in the TAFs as needed with strong wind gusts the primary threat through the evening. Although the bulk of the storms and severe weather threat is this afternoon into evening, rain will continue through the overnight and may be heavy at times in addition to thunder persisting at times as well. Although kept with focused thunder mentions through the afternoon into evening, adjustments likely as storms develop/persist into tonight. Visibility drops are likely at times with the heavier showers/storms with CIGs dropping to MVFR or even IFR through portions of central Iowa late tonight/overnight. && .HYDROLOGY... Potentially wet conditions this week will lead to above average hydrologic concerns involving both flash flooding and river flooding. There has been a persistent signal of heavy rainfall however there is uncertainty in terms of amounts and location. See the above sections for the meteorological aspects. The hydrologic response will depend heavily on the meteorological activity. In terms of short term hydrologic response, flash flooding will be a possibility through at least the middle to late part of this week. Although soil moisture values are near to above normal, the heavy rainfall this week has the potential to still generate flash flooding due to either its intensity or the sheer volume of rainfall. In terms of longer term hydrologic response, present thinking is the most likely scenario will be significant rises on many streams--with potential flooding--especially across the northern half of the CWA. Right now the river basins of most concern include the Cedar/Winnebago/Shell Rock, Iowa, Skunk, Des Moines and Raccoon rivers. We are also concerned that QPF going into our river model guidance may be underdone, thus the true flooding threat may be higher than indicated by our current river forecast guidance such as HEFS and the NWM. The primary QPF inputs into HEFS and NWM are GEFS and GFS respectively. In higher-end rainfall events the QPF tends to be underdone which is our concern this week. Thus our partners and users are strongly encouraged to follow subsequent watches, warnings and advisories from our office and not necessarily take the online river forecast guidance at face value. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for IAZ050-062-075- 085-086-095>097. Heat Advisory until 5 PM CDT this afternoon for IAZ060-061- 072>074-082>084-093-094. && DISCUSSION...05 AVIATION...05 HYDROLOGY...Zogg
Hazardous Weather Outlook National Weather Service Des Moines IA 110 PM CDT Mon Jun 23 2025 IAZ050-060>062-072>075-082>086-093>097-241815- Tama-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Union- Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-Wayne-Appanoose- Davis- 110 PM CDT Mon Jun 23 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected to develop by mid to late afternoon and then persist into tonight. A few severe storms are possible with the primary threat being damaging winds. Large hail and a tornado are also possible. Heavy rain may also occur with rainfall amounts of 1 to 3 inches possible. Significant ponding or localized flash flooding may occur. A Heat Advisory is in effect for the area Monday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periods with thunderstorms are possible through Thursday. Severe weather and heavy rainfall are possible may occur at times with gusty winds and hail being the main concerns. Flash flooding and local river rises may occur due to heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. IAZ004>007-015>017-023>028-033>039-044>049-057>059-070-071-081- 092-241815- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Cass-Adair-Adams- Taylor- 110 PM CDT Mon Jun 23 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected at times today and tonight. A few severe storms are possible with the primary threat being damaging winds. Large hail and a tornado are also possible. Heavy rain may also occur with rainfall amounts of 1 to 3 inches possible. Significant ponding or localized flash flooding may occur. The main threat for the severe weather and heavy rain is along an southeast of Waverly to Fort Dodge and Denison line. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances return to the forecast at intervals through the beginning of this week. Severe weather and heavy rainfall are possible, especially on Monday, with gusty winds and hail being the main concerns. Flash flooding and local river rises may occur due to heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight.
The Des Moines radar (KDMX), 90 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
13 heavy rain, 6 thunderstorm wind. Local standard time, as filed.
Event total rainfall of 5.11 inches so far. Measured by a personal weather station.
Numerous large tree limbs down up to 4 inches in diameter. Relayed by KJAN radio.
Delayed report. Relayed through social media.
Delayed report. Media shared a public report and pictures of trees topped and large branches downed. Time estimated by radar.
Delayed report. Report relayed via social media.
Personal weather station storm total rainfall of 4.06 inches through midnight.
Personal weather station rainfall total of 4.51 inches through midnight.
Personal weather station storm total rainfall of 3.24 inches through midnight.
Event total rainfall of 5.99 inches measured by a personal weather station.
Two reports from personal weather stations of 59 mph wind gust.
Personal weather station storm total rainfall of 3.21 inches through midnight.
Personal weather station storm total rainfall of 3.03 inches through midnight.
Personal weather station report of 4.85 inches of rain. Relayed by law enforcement.
Storm total precipitation of 6.34 inches from a personal weather station. Still raining.
Storm total precipitation of 3.5 inches. Still raining.
Storm total rainfall of 8.33 inches measured by a personal weather station. Most occurred since 7 pm the evening of June 23.
Storm total rainfall of 7.79 inches measured by personal weather station. Most occurred since 7 pm the evening of June 23.
Storm total precipitation of 4.6 inches from a personal weather station. Still raining.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273272, 1273216, 1273217, 1273218, 1273220, 1273221, 1273240, 1273241, 1273242, 1273267, 1273227, 1273229, 1273230, 1273250, 1273246, 1273248, 1273257, 1273262, 1273243.